California, 2011

High Surf in California, September 1 to 3, 2011

September 1 to 3, 2011 · NWS SGX · 2 events in 2 counties and zones

A massive southern hemisphere storm generated a large SSW swell that was tracked for days as it made its way north to southern California, where it arrived Thursday morning with 4 to 5 foot swells at 18-22 seconds. This swell generated surf of 5 to 6 feet with frequent max sets of 8 to 10 feet, with highest surf affecting Orange County beaches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A massive southern hemisphere storm generated a large SSW swell that was tracked for days as it made its way north to southern California, where it arrived Thursday morning with 4 to 5 foot swells at 18-22 seconds. This swell generated surf of 5 to 6 feet with frequent max sets of 8 to 10 feet, with highest surf affecting Orange County beaches. Significant beach erosion occurred, along with pier and jetty damage as well as one injury.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 1, 8:00 AM PST, 0 minutes earlier.

Area forecast discussion, Sep 1, 8:00 AM PST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 AM PDT THU SEP 1 2011

.SYNOPSIS...
LITTLE CHANGE TODAY AS AN UPPER LEVEL TROUGH REMAINS OVER THE WEST.
HIGH PRESSURE WILL REBUILD ACROSS THE REGION WITH WARMER WEATHER
EXPECTED FRIDAY THROUGH THE MIDDLE OF NEXT WEEK. THERE IS A SLIGHT
CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS IN THE
MOUNTAINS AND DESERTS SATURDAY THROUGH MONDAY. DRIER CONDITIONS WILL
DEVELOP FOR TUESDAY AND WEDNESDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

LOW CLOUD COVERAGE MADE IT INTO CORONA WHICH IS SLIGHTLY LESS
EXTENSIVE THAN IT WAS YESTERDAY. THESE WILL CLEAR RATHER QUICKLY TO
THE COAST THIS MORNING. AN UPPER LEVEL TROUGH OF LOW PRESSURE OVER
NORTHERN CALIFORNIA WILL MOVE OUT AND HIGH PRESSURE TO OUR SOUTHEAST
WILL SLOWLY AND GRADUALLY BUILD OVER SOUTHERN CALIFORNIA. THIS WILL
SUPPRESS THE MARINE LAYER FURTHER OVER THE NEXT FEW DAYS...ENOUGH
THAT ONLY COASTAL AREAS WILL GET THE NOCTURNAL CLOUD COVER...AND
MESAS WILL GET SOME TRUE FOG. THE HIGH PRESSURE RIDGE WILL ALSO DRAW
SOME MONSOON MOISTURE INTO OUR REGION. THIS INCREASE IS RATHER
MARGINAL...AND SO IS THE INSTABILITY...BUT ALL JUST ENOUGH TO
WARRANT A VERY SLIGHT CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND
ADJACENT DESERTS EACH AFTERNOON SATURDAY THROUGH MONDAY...THE ENTIRE
LABOR DAY WEEKEND. THIS HIGH PRESSURE RIDGE WILL CONTINUE NEXT
WEEK...BRINGING SEASONAL WEATHER AND TEMPS PROBABLY A LITTLE ABOVE
AVERAGE SATURDAY THROUGH THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...
011515Z...COAST/VALLEYS...MARINE LAYER STRATUS CIGS AT AROUND 1300
FT ABOVE MSL WITH TOPS AT ABOUT 2000 FT WILL CLEAR OUT BY 17Z...WITH
A FEW LINGERING CLOUDS POSSIBLE ALONG THE COAST DURING THE
AFTERNOON. LOCAL VIS BTN 1 AND 3 SM WILL CONT DUE TO BR UNTIL 17Z IN
THE VICINITY OF KONT...KCNO...KAJO AND FALLBROOK. STRATUS WILL
RETURN TONIGHT BY 04Z ALONG THE COAST AND SPREADING ABOUT 15 MILES
INLAND BY 12Z...WITH CIGS AT AROUND 1000 FT ABOVE MSL.

MTS/DESERTS...VFR UNDER A MOSTLY CLEAR SKY WITH UNRESTRICTED VIS
THROUGH TONIGHT.

&&

.MARINE...
LONG PERIOD WAVES...ORIGINATING FROM A LARGE STORM OFF THE COAST OF
NEW ZEALAND...WILL CONTINUE TO MOVE THROUGH THE COASTAL WATERS
THROUGH THE WEEKEND. COASTAL BUOYS OVERNIGHT INDICATED A STEADY 20
SEC PERIOD WITH S SWELL HEIGHTS FROM 5 TO 6 FT. THIS COMBINATION
WILL SUPPORT HIGH SURF CONDITIONS THROUGH AT LEAST FRI...AND
POSSIBLY THROUGH THE ENTIRE WEEKEND. THE SWELL PERIOD WILL GRADUALLY
DECAY...ALLOWING THE SURF TO DECREASE SOME AFTER FRI...BUT IT WILL
STILL BE WELL ABOVE NORMAL AND MAY PRODUCE OCCASIONAL SETS OF NEAR 8
FT ON EXPOSED SW FACING BEACHES. A HIGH SURF ADVISORY IS IN EFFECT
THROUGH FRIDAY AFTERNOON AND MAY NEED TO BE EXTENDED.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

HIGH SURF ADVISORY UNTIL 5 PM PDT FRIDAY FOR ALL BEACHES.

PUBLIC...MM
AVIATION/MARINE...MAXWELL/HARRISON
Hazardous weather outlook, Sep 1, 3:00 AM PST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT THU SEP 1 2011

CAZ048-050-055>058-060>062-012230-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
400 AM PDT THU SEP 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FOR THE MOUNTAINS AND DESERTS...A SLIGHT CHANCE OF AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SATURDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CAZ042-043-012230-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
400 AM PDT THU SEP 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A SWELL FROM A SOUTHERN HEMISPHERE STORM WILL BRING HIGH SURF AND
DANGEROUS RIP CURRENTS TO SOUTHWEST FACING BEACHES LATE TODAY. A
HIGH SURF ADVISORY WILL GO INTO EFFECT AT 5 PM THIS EVENING. PLEASE
SEE LAXCFWSGX FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HIGH SURF ADVISORY REMAINS IN EFFECT THROUGH FRIDAY AT 5 PM.
HOWEVER...ABOVE NORMAL SURF AND THE RISK OF STRONG RIP CURRENTS WILL
CONTINUE THROUGH THE HOLIDAY WEEKEND. PLEASE SEE LAXCFWSGX FOR MORE
INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

SS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high surf. Local standard time, as filed.

High Surf, Orange County Coastal Areas

When
September 1, 8:00 AM PST to September 3, 8:00 PM PST
Where
Orange County Coastal Areas forecast zone
Injuries
1 direct, 0 indirect
Reported by
Fire Department/Rescue

San Clemente Lifeguards reported damage to the San Clemente Pier when high surf caused two beams to break off in the middle section.|A female of unknown age was swept off a jetty in Dana Point, suffering significant scrapes and bruises.|Numerous beaches including Capistrano Beach were closed due to unsafe conditions and high surf. Significant beach erosion and flooding of nearby beach parking lots also occurred.

High Surf, San Diego County Coastal Areas

When
September 1, 8:00 AM PST to September 3, 8:00 PM PST
Where
San Diego County Coastal Areas forecast zone
Injuries
1 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Lifeguards reported damage to the railings of the Ocean Beach Pier due to high surf.

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346450, 346453.